Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 313, NWS Atlanta, GA

July 20, 2023Fannin County, Towns County, Union County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 20, 2023, 3:20 PM EDT for Fannin County, Towns County, Union County, Georgia. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2023, 3:20 PM EDT (19:20 UTC)
Expired
Jul 20, 2023, 4:00 PM EDT
In force
40 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fannin County, GA, Towns County, GA, Union County, GA

The radar

The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 3:44 PM EDTTSTM WND DMG1 Wnw Mineral Bluff, GATrees and powerlines down along 2000 block of Douthit Rd in Mineral Bluff.
Jul 20, 3:51 PM EDTTSTM WND DMG2 S Loving, GATree down at MM 11 on HWY 515.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:09 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1702 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1702 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WUUS52 KFFC 201920
SVRFFC
GAC111-281-291-202000-
/O.NEW.KFFC.SV.W.0313.230720T1920Z-230720T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
320 PM EDT Thu Jul 20 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Towns County in northeastern Georgia...
  Union County in north central Georgia...
  Northeastern Fannin County in north central Georgia...

* Until 400 PM EDT.

* At 320 PM EDT, a severe thunderstorm was located over William L.
  Davenport Refuge, or over Ducktown, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hiawassee, Blairsville, Young Harris, Morganton, Hemp, Brasstown
  Bald, Gumlog, Nottely Dam, Hurst, Ivy Log, Loving, Jones Creek,
  Woods Hole Shelter, Epworth, Owltown, Mineral Bluff, Vogel State
  Park, Track Rock, Blood Mountain Shelter and Alexanders Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3498 8376 3478 8382 3473 8391 3474 8394
      3472 8398 3498 8445 3499 8378
TIME...MOT...LOC 1920Z 299DEG 30KT 3507 8438 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:06 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 20, 2:06 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
206 PM EDT Thu Jul 20 2023

...New 18Z Aviation Discussion...

.SHORT TERM...
(Today through Friday)
Issued at 354 AM EDT Thu Jul 20 2023

Current satellite loop shows mostly clear skies across the region.
Expecting another day of isolated to scattered showers and
thunderstorms but they should stay mainly across Northern and
Eastern portions of the state. Latest model runs indicating showers
and thunderstorms moving SE out of eastern TN later this morning
into the afternoon hours. The Hi-res models seem to have come into a
bit better agreement with timing and locations of these storms but
still differ a bit on intensity. We could certainly see some
isolated severe storms and even an organized line of storms across
eastern GA. These storms will be capable of producing damaging wind
gusts, frequent lightning strikes and periods of heavy rain aligning
mainly with the Slight Risk across North and portions of East GA.

Heat is the other thing to consider. Expecting Temps across central
GA today to get up into the upper 90s to lower 100s. With increased
dewpoints this will put our Apparent Ts in the 105 to 110 degree
range across most of Central GA. There is still some uncertainty if
we will hit these temps as we are expecting increased rain chances.
Still continuing the Heat advisory and have added a few more
counties across west central GA.

01

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 354 AM EDT Thu Jul 20 2023

Key Messages:

 - A frontal boundary moving south through north Georgia Friday
   will stall over central Georgia Saturday.

 - Slightly below average temperatures are forecast for the
   weekend, with highs in the mid to upper 80s and lows in the 60s
   over north Georgia.

Extended period weather pattern remains dominated by large ridge
over the southwestern US and deepening upper level trough over the
eastern CONUS. Short term frontal boundary will progress
southward and stall over central Georgia Friday night and
Saturday. Showers and thunderstorms will continue into the Friday
night periods. Coverage and severity are conditional on lingering
daytime heating, cloud cover, early development, etc, but a few
strong storms may linger into the late evening hours. SPC has the
majority of the state outlooked for a Marginal Risk (level 1 of
5), and at this time the primary concern continues to be damaging
winds.

Model consensus continues to keep stalled front in position over
central Georgia through the weekend, allowing the benefits of the
cooler air mass behind the front to be confined to the northern
half of the state. Temperatures will top out in the mid to upper
80s with lows in the 60s. The stalled boundary will provide a
focus for shower and thunderstorm development for central Georgia,
and precip activity and cloud cover should help keep temperatures
in the low 90s.

By next week, eastern CONUS trough retreats north and pressure
rises over the region. Temperatures rebound back into the low
90s by Monday, but a full moisture return appears delayed to
midweek or later as ensembles continue to show below normal PWAT
values over the area. Although forecast grids do include some
low-end PoPs Monday through Wednesday, suspect moisture will be a
limiting factor.

31

&&

.AVIATION...
(18Z TAFS)
Issued at 145 PM EDT Thu Jul 20 2023

Challenging forecast. Storms in TN expected to slide to the south
over time, with multiple waves forming and moving into N and E GA.
TAF sites in metro ATL are right on border of being impacted by
these waves, so uncertainty in impacts is high. Best estimates of
impact times would be 22Z-02Z today, 06-10Z and after 18Z
tomorrow. Otherwise, winds will be gusty at times, W to SW at
6-12 kts through period, with gusts up to 20 kts. SCT cu in place
today and tomorrow, going SCT to BKN higher clouds overnight.
Lower BKN deck near 040 or 050 possible with any storms that move
through.

//ATL Confidence...18Z Update...
Low confidence timing and occurrence of TSRA/SHRA across most
periods, high all others.

Lusk

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  93  71  87 /  40  40  30  40
Atlanta         76  94  72  87 /  30  50  40  40
Blairsville     66  84  63  80 /  60  50  40  30
Cartersville    73  91  69  86 /  40  60  40  30
Columbus        78  98  76  92 /  10  40  30  60
Gainesville     73  91  70  87 /  50  40  30  30
Macon           77  98  74  91 /  20  40  30  50
Rome            73  90  70  87 /  40  60  40  30
Peachtree City  73  94  71  87 /  20  40  40  40
Vidalia         77  98  76  92 /  20  40  30  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for GAZ039-049>051-
058>062-066>076-078>086-089>098-102>113.

&&

SHORT TERM...01
LONG TERM....31
AVIATION...Lusk
Hazardous weather outlook, Jul 20, 12:36 PM EDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1236 PM EDT Thu Jul 20 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211645-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1236 PM EDT Thu Jul 20 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A Heat Advisory has been issued for areas generally along and
south of a line from LaGrange to Monticello, to Washington. Heat
Index values up to 108 are expected. Take extra precautions to
stay hydrated and limit time outdoors.

There is a Slight Risk (level 2 of 5) of severe weather today. A
thunderstorm complex will move through northern and central
Georgia between 3 PM and midnight tonight. The strongest storms
with this complex may produce damaging winds, frequent lightning
and periods of heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Thunderstorms will be possible in the region through next
Wednesday. Storms may become more widespread in the state Friday
afternoon into Saturday, then the greatest coverage is expected
over central and southern Georgia Sunday through Wednesday.
Isolated severe storms, particularly with damaging downburst
winds, could occur through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed severe
weather to the NWS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:15 PM EDTHeat AdvisoryFFCBaldwin, Bibb, Bleckley, Butts, Chattahoochee, Crawford and 45 more23 hr
Jul 20, 4:00 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer, Union45 min
Jul 20, 4:12 PM EDTSevere Thunderstorm WarningFFCCatoosa, Dade, Murray, Walker, Whitfield63 min
Jul 20, 4:34 PM EDTSevere Thunderstorm WarningFFCDawson, Hall, Lumpkin, White41 min
Jul 20, 4:41 PM EDTSpecial Weather StatementFFCGilmer34 min
Jul 20, 4:44 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer, Gordon, Murray, Whitfield33 min
Jul 20, 5:00 PM EDTSevere Thunderstorm WarningFFCDawson, Fannin, Gilmer, Gordon, Lumpkin, Pickens and 1 more30 min
Jul 20, 5:12 PM EDTSevere Thunderstorm WarningFFCCherokee, Dawson, Forsyth, Hall, Lumpkin, Pickens and 1 more48 min
Jul 20, 5:22 PM EDTSevere Thunderstorm WarningFFCCatoosa, Chattooga, Dade, Floyd, Walker, Whitfield38 min
Jul 20, 5:30 PM EDTSevere Thunderstorm WarningFFCBanks, Barrow, Cherokee, Dawson, Forsyth, Fulton and 3 more45 min
Jul 20, 5:36 PM EDTSpecial Weather StatementFFCBartow24 min
Jul 20, 5:40 PM EDTSevere Thunderstorm WarningFFCCherokee50 min
Jul 20, 5:44 PM EDTSevere Thunderstorm WarningFFCBartow, Chattooga, Cherokee, Floyd, Gordon46 min
Jul 20, 5:49 PM EDTSpecial Weather StatementFFCCobb, Gwinnett26 min
Jul 20, 5:57 PM EDTSevere Thunderstorm Warning Considerable damage threatFFCBartow, Chattooga, Cherokee, Cobb, DeKalb, Floyd and 4 more48 min
Jul 20, 6:13 PM EDTSevere Thunderstorm Warning Considerable damage threatFFCBanks, Barrow, Clarke, DeKalb, Gwinnett, Hall and 8 more47 min
Jul 20, 6:23 PM EDTSpecial Weather StatementFFCClayton, Douglas, Fulton, Henry52 min
Jul 20, 6:27 PM EDTSpecial Weather StatementFFCCarroll, Haralson48 min
Jul 20, 6:35 PM EDTSevere Thunderstorm WarningFFCClayton, DeKalb, Douglas, Fulton, Henry, Newton and 1 more25 min
Jul 20, 6:46 PM EDTSevere Thunderstorm WarningFFCButts, Greene, Hancock, Henry, Jasper, Madison and 7 more59 min
Jul 20, 6:49 PM EDTSpecial Weather StatementFFCButts, Coweta, Fayette, Henry, Spalding41 min
Jul 20, 6:55 PM EDTSpecial Weather StatementFFCNewton, Rockdale35 min
Jul 20, 6:57 PM EDTSpecial Weather StatementFFCPolk33 min
Jul 20, 7:07 PM EDTSpecial Weather StatementFFCClarke38 min
Jul 20, 7:12 PM EDTSpecial Weather StatementFFCHeard48 min
Jul 20, 7:32 PM EDTSpecial Weather StatementFFCBaldwin, Jones, Lamar, Monroe, Pike, Putnam and 1 more43 min
Jul 20, 7:34 PM EDTSpecial Weather StatementFFCHaralson26 min
Jul 20, 7:43 PM EDTSevere Thunderstorm WarningFFCGlascock, Greene, Hancock, Taliaferro, Warren, Washington and 1 more62 min
Jul 20, 7:58 PM EDTSpecial Weather StatementFFCBaldwin, Bibb, Jones, Wilkinson32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.